Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 276, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 29, 2008, 5:08 AM CST for Wilcox County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2008, 5:08 AM CST (11:08 UTC)
- Expired
- Nov 29, 2008, 5:30 AM CST
- In force
- 22 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 291108
SVRMOB
ALC131-291130-
/O.NEW.KMOB.SV.W.0276.081129T1108Z-081129T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CST SAT NOV 29 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CAMDEN...
* UNTIL 530 AM CST
* AT 505 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS NEAR 60 MPH. THIS STORM WAS NEAR ROCKWEST...OR ABOUT 6 MILES
WEST OF CAMDEN...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMDEN AND BOYKIN BY 515 AM CST...
ESTELLE BY 520 AM CST...
DARLINGTON BY 525 AM CST...
ACKERVILLE...MCBRYDES...SNOW HILL AND 7 MILES WEST OF FURMAN BY 530
AM CST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3209 8718 3208 8718 3206 8716 3206 8715
3206 8691 3193 8692 3190 8749 3203 8752
3211 8721
TIME...MOT...LOC 1107Z 260DEG 39KT 3198 8737
$$1 follow-up statement
000
WWUS54 KMOB 291131
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
531 AM CST SAT NOV 29 2008
ALC131-291138-
/O.EXP.KMOB.SV.W.0276.000000T0000Z-081129T1130Z/
WILCOX AL-
530 AM CST SAT NOV 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR WILCOX COUNTY WAS ALLOWED TO
EXPIRE AT 530 AM CST...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM TO
BE WEAKENING BELOW SEVERE LIMITS AS IT MOVES NORTHEAST THROUGH THE
DARLINGTON AND ACKERVILLE AREAS. ALTHOUGH NO LONGER CONSIDERED
SEVERE...THE THUNDERSTORM COULD STILL PRODUCE GUSTY WINDS TO AROUND
50 MPH AND DANGEROUS LIGHTNING STRIKES.
THE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 45 MPH.
LAT...LON 3209 8718 3208 8718 3206 8716 3206 8715
3206 8691 3193 8692 3190 8749 3203 8752
3211 8721
TIME...MOT...LOC 1128Z 258DEG 39KT 3204 8711
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 4:30 AM CST, 38 minutes earlier.
Area forecast discussion, Nov 29, 4:30 AM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 430 AM CST SAT NOV 29 2008 .SHORT TERM...(TODAY AND TONIGHT)...FOR TODAY WE ARE GOING TO HAVE TO PAY CLOSER ATTENTION TO LOCALIZED HEAVIER RAINFALL AMOUNTS ALONG AND JUST EAST OF THE FRONTAL BOUNDARY OVER OUR NORTHWESTERN AND NORTHERN ZONES. SOME LOCATIONS IN THESE AREAS SAW HEAVIER RAINFALL ACCUMULATIONS OF 3 TO 5 INCHES OVERNIGHT. THE SYNOPTIC PATTERN (SLOW MOVING SOUTHWEST TO NORTHEAST ORIENTED FRONTAL BOUNDARY WITH STEADY SOUTHWESTERLY AND DEEPLY MOIST FLOW ALOFT) IS SUCH THAT WE COULD SEE A TRAINING OF THUNDERSTORM CELLS OVER THOSE AREAS (NORTH OF A LINE FROM LEAKESVILLE...TO GROVE HILL...TO CAMDEN). RIGHT OFF...FLASH FLOOD GUIDANCE VALUES AND EXPECTED QPF (FORECAST RAINFALL AMOUNTS) IN THE FIRST 12-24 HOURS IS SUCH THAT WE ARE BELOW WHAT WOULD NORMALLY TRIGGER THE ISSUANCE OF A FLASH FLOOD WATCH. THIS IS ALL PREDICATED ON THE EXPECTED TREND OF THE AXIS OF HEAVIER PRECIP (ALONG AND JUST EAST OF THE FRONTAL BOUNDARY) TO SHIFT A BIT FARTHER TO THE EAST AND SOUTHEAST BY THE LATE MORNING AND AFTERNOON. HOWEVER...IF THE HEAVIER PRECIP DOES NOT SHIFT AS EXPECTED...THEN A FLASH FLOOD WATCH COULD VERY WELL BECOME NECESSARY FOR SOME OF OUR INLAND COUNTIES. WE WILL CONTINUE TO CLOSELY MONITOR THESE TRENDS. THE GFS AND NAM ARE IN FAIR AGREEMENT IN SHIFTING THE AXIS OF HEAVIER RAIN A BIT FARTHER SOUTHEAST IN THE WARM SECTOR ALONG THE AXIS OF THE 40 KT 850 MB JET...ALTHOUGH THE NAM IS A BIT SLOWER THAN THE GFS. THE 03Z FINER SCALE WRFNM MESOSCALE MODEL IS PROJECTING THE HEAVIEST RAINS OVER OUR NORTHWESTERN ZONES FROM WAYNESBORO TO BUTLER...THOMASVILLE AND CAMDEN THROUGH EARLY AFTERNOON THEN (ALONG WITH THE GFS AND NAM) SHIFTS THE AXIS OF HEAVIER RAINS SOUTHEAST TO NEAR MOBILE...PENSACOLA AND EVERGREEN BY LATE AFTERNOON. WITH A GENERAL AGREEMENT AMONGST THE VARIOUS GUIDANCE PACKAGES...WE TAILORED OUR FORECAST CLOSE TO THIS BRINGING A SECOND BATCH OF THUNDERSTORMS ACROSS OUR SOUTHERN/EASTERN ZONES IN THE AFTERNOON AND EVENING HOURS WHEN THE INSTABILITY WILL BE MORE READILY AVAILABLE SOUTHEAST OF THE FRONTAL BOUNDARY (WHICH ALSO HAPPENS TO BE IN FAIR AGREEMENT WITH THE HPC QPF GUIDANCE). OTHER THAN THE SLIGHT RISK FOR FLASH FLOODING OVER INLAND AREAS TODAY...WE DO NOTICE THE POTENTIAL FOR SOME STRONGER STORMS OVER THE REGION THIS AFTERNOON AS THE 40 KT 850 MB JET AXIS WORKS ACROSS. WHILE THE SURFACE WINDS SHOULD BE VEERED TO THE SOUTHWESTERLY DIRECTION FOR THE MOST PART...SMALLER SCALE PROCESSES COULD RESULT IN A FEW DEEPER ROTATIONS THAT WILL HAVE TO BE WATCHED. OVERALL...HOWEVER...THE RISK FOR ORGANIZED SEVERE STORMS WITH DAMAGING WINDS AND TORNADOES IS IN THE SLIGHT CATEGORY. /05 .LONG TERM...(SUNDAY THROUGH FRIDAY)...THE MOST CONCENTRATED AREA OF RAIN WILL MOVE EAST OF THE AREA SUNDAY MORNING AS THE COLD FRONT MOVES EAST. HOWEVER...THE UPPER LOW WILL REMAIN OVER THE MIDWEST THROUGH MONDAY. THIS WILL KEEP CLOUDS AND CHANCES FOR SHOWERS IN THE FORECAST SUNDAY AND INTO MONDAY AS SHORTWAVES ROTATE AROUND THE UPPER LOW AND CREATE WAVES OF LIFT ACROSS THE CENTRAL GULF COAST. A MUCH COLDER AIRMASS WILL ALSO MOVE INTO THE AREA ON SUNDAY ON GUSTY NORTHWEST WINDS WITH TEMPS FALLING THROUGH THE DAY AND NOT MAKING OUT OF THE UPPER 40S AND LOW TO MID 50S ON MONDAY. THE UPPER TROUGH WILL MOVE EAST OF THE AREA BY TUESDAY RESULTING IN CLEARING SKIES BUT STILL COOL CONDITIONS WITH HIGHS ON TUESDAY IN THE MID TO UPPER 50S. A WARM IS EXPECTED ON WEDNESDAY AHEAD OF THE NEXT SYSTEM THAT WILL APPROACH THE SOUTHEAST WEDNESDAY NIGHT. THE ECMWF AND GFS DISAGREE ON FRONTAL PASSAGE LATE IN THE EXTENDED WITH THE GFS STALLING THE FRONT OUT ALONG COAST BRINGING ANOTHER EXTENDED PERIOD OF RAIN. MEANWHILE...THE ECMWF BLOWS THE FRONT THROUGH ON THURSDAY WITH HIGH PRESSURE BUILDING IN ON FRIDAY. DUE TO THE LARGE UNCERTAINTY...WILL MAINTAIN SLIGHT CHANCES OF RAIN LATE IN THE WEEK WITH NEAR NORMAL TEMPERATURES. /13 && .AVIATION...SCATTERED SHOWERS WILL TRACK EAST ACROSS THE AVIATION SERVICE AREAS THIS MORNING WITH HEAVIER RAIN AND THUNDERSTORMS EXPECTED BY AFTERNOON AS A COLD FRONT APPROACHES SLOWLY FROM THE NORTHWEST. EXPECT PREVAILING IFR/LIFR CONDITIONS IN RESTRICTED CIGS AND VSBYS WITH PERIODIC THUNDERSTORMS TO COMMENCE AT KMOB AND KBFM LATER TODAY AFTER 20Z...AND AT KPNS ABOUT 3 HOURS THEREAFTER. /05 && .MARINE...A LOW PRESSURE SYSTEM OVER MISSISSIPPI THIS MORNING WILL MOVE SLOWLY NORTHEAST THROUGH ACROSS ALABAMA THROUGH SUNDAY. AS THE LOW PASSES TO THE NORTH...A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA ON SUNDAY. NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND THROUGH SUNDAY MORNING AS THE FRONT MOVES SLOWLY EASTWARD ACROSS THE MARINE AREA. SOUTHWESTERLY WINDS WILL PICK UP TODAY AS THE LOW PASSES TO THE NORTH...WITH A STRONG NORTHWESTERLY WIND EXPECTED IN THE WAKE OF THE FRONT SUNDAY NIGHT INTO MONDAY. WE EXPECT A SMALL CRAFT ADVISORY FOR THE MARINE AREA TO BECOME NECESSARY LATER TODAY. /05 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 73 55 63 40 / 80 80 40 20 PENSACOLA 73 58 64 42 / 80 90 50 20 DESTIN 72 60 64 45 / 60 100 50 20 EVERGREEN 70 54 59 40 / 100 90 40 20 WAYNESBORO 69 50 57 38 / 90 60 30 20 CAMDEN 68 52 56 39 / 100 60 40 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 05.JG 13.JC
Hazardous weather outlook, Nov 28, 8:20 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 820 PM CST FRI NOV 28 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-300200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 820 PM CST FRI NOV 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA... .DAY ONE...TONIGHT AND SATURDAY A STATIONARY FRONT ACROSS SOUTH CENTRAL ALABAMA WILL BE THE FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. A SURFACE LOW IS EXPECTED TO MOVE ALONG THE FRONT LATE TONIGHT...BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION AS THE FRONT RETREATS NORTH AS A WARM FRONT. A SLIGHT CHANCE OF SEVERE STORMS WILL EXIST LATE TONIGHT...MAINLY OVER INLAND SOUTHEAST MISSISSIPPI AS THE LOW LEVEL WIND SPEED AND SHEAR INCREASES IN THE VICINITY OF THE SURFACE LOW. THE LOW WILL CONTINUE NORTHEAST...BRINGING A COLD FRONT TO NEAR INTERSTATE 65 BY EARLY AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS IN ADVANCE OF THE FRONT SATURDAY AFTERNOON WITH A FEW STRONG STORMS POSSIBLE AS THE COLD FRONT MOVES INTO SLIGHTLY MORE UNSTABLE AIR. SOUTHWEST WINDS WILL INCREASE AS THE SURFACE LOW MOVES NORTHEAST ACROSS CENTRAL ALABAMA LATER TONIGHT. SOUTHWEST WINDS OF 15 TO 20 KNOTS AND SEAS OF 3 TO 5 FEET MAY POSE A HAZARD TO SMALL CRAFT LATE TONIGHT AND SATURDAY. . .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY IN THE WAKE OF THE COLD FRONT...NORTHWESTERLY WINDS WILL INCREASE SATURDAY NIGHT...BECOMING STRONG WESTERLY BY SUNDAY. THIS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH LATE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED LATER TONIGHT OVER INLAND SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 6:13 AM CST | Areal Flood Advisory | MOB | Choctaw | 2 hr |
| Nov 29, 3:16 PM CST | Small Craft Advisory | MOB | 61 hr | |
| Nov 29, 3:42 PM CST | Special Marine Warning | MOB | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.